Hail, El Paso
- When
- July 24, 1:35 PM MST to 1:40 PM MST
- Where
- El Paso County, 3.81 mi NNE of Black Forest
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.070, -104.670
Hail the size of quarters were noted near Silver Cliff, with hail the size of Half Dollars impacted locations near Black Forest, while hail up to the size of golf balls were observed near Westcliffe during the afternoon of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Hail the size of quarters were noted near Silver Cliff, with hail the size of Half Dollars impacted locations near Black Forest, while hail up to the size of golf balls were observed near Westcliffe during the afternoon of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 10:16 AM MST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1116 AM MDT Tue Jul 24 2018 .UPDATE... Issued at 947 AM MDT Tue Jul 24 2018 Based on HRRR output and anecdotal conditions, went ahead and issued Flash Flood watch for the S Mtns from Fremont county southward. Watch is in effect until 9 pm. \/Hodanish && .SHORT TERM...(Today and tonight) Issued at 437 AM MDT Tue Jul 24 2018 Only a few remnants of yesterday's convection left across the region early this morning, with showers around Trinidad and sprinkles across the eastern plains as of 10z. Expect most precip to end by sunrise, and will carry just some very low pops for light showers near the KS border and over the higher peaks into mid-morning. Plentiful moisture will remain in place across the entire area again today, with significant instability (CAPES 1-2k J/KG) developing at many locations by mid-afternoon. Main difference in convective set- up today versus yesterday is in the upper levels, as short wave which helped fire Mon storms was dropping south into the TX Panhandle early this morning with weak subsidence developing behind it over sern CO. Some weaker energy evident early this morning over wrn CO in satellite/radar imagery will rotate eastward across the area today, though upward motion with any feature this afternoon/evening will be weaker than yesterday. 0-6km shear is also forecast to be weaker today, with values in the 30-40 kt range versus 40-50 kts yesterday. Overall, expect sct storms to develop over the mountains again this afternoon, with W-NW steering flow aloft taking convection eastward across interior valleys and into the I-25 corridor late in the day, before storms gradually dissipate on the plains this evening. Main threat will again be locally heavy rainfall and flash flooding, though areal extent of any flooding should be less than yesterday. Swed has marginal risk of severe over most of the I-25 corridor and adjacent plains, which looks reasonable, as some briefly severe wind/hail will be possible where higher CAPE air pools along and west of I-25. Max temps today look near to slightly cooler than yesterday, as air mass remains moist across the area. .LONG TERM...(Wednesday through Monday) Issued at 437 AM MDT Tue Jul 24 2018 Overview...Deterministic models are in generally good agreement on the large scale pattern for the duration of the long-term forecast period. The GFS ensemble also shows little spread. The upper-level high pressure system is forecast to begin the period centered over southern Arizona, with northwest flow over Colorado. The high pressure only moves slightly northwest through Saturday. Sunday into Monday, the high pressure expands north across the western US, amplifying flow northwest to north/northwest flow over Colorado. Embedded disturbances and favorable atmospheric moisture (TPW over 1.25" across plains and 0.75" over eastern mountains) will lead to daily thunderstorm chances for most areas. Wednesday...Scattered to widespread thunderstorms will develop across the mountains and high valleys by early afternoon and drift east onto the plains. Meanwhile, a cold front will be pushing south across the plains through the afternoon and into the early evening, forcing additional thunderstorm development. All of the plains have at least scattered thunderstorm chances. Atmospheric moisture will be well above normal, with TPW values near 1" across the high terrain and 1.5" across the plains. Therefore, storms will have the potential to produce very heavy rainfall, so flash flooding will be a concern, especially over urban areas and burn scars. The upper level jet will be skirting northern COlorado, so marginal flow aloft should yield EBShear to around 30-35 knots. MLCAPE will reach up to 750 j/kg across the mountains and 1500 j/kg across the plains. Forecast soundings indicate skinny CAPE with inverted-V profiles in the lowest levels, so strong gusty winds and low-end-severe to sub- severe hail will be possible with the strongest thunderstorms. Widespread nature of convection will also limit the severe threat. High temperatures ahead of the cold front will be in the mid to upper 90s across the plains, and mid to upper 80s in Colorado Springs and the high valleys. Thursday...Surface winds across the plains will become easterly upslope behind the previous day's cold front, maintaining the high degree of atmospheric moisture and driving surface dew points to around 50 across the eastern mountains. Thunderstorms will again develop by early afternoon across the mountains. Given the higher dew points, MLCAPE will be in the range of 1000 to 1500 j/kg across the eastern mountains. Additionally, the easterly surface winds beneath ~30 knot mid-level flow should yield favorable deep layer shear. The setup should allow for a few strong to severe storms to develop, with gusty winds and large hail the primary threats. The heavy rain flash flood potential will also persist over the mountains. While storm coverage and severity will be greatest over the eastern mountains, several storms will advance east onto the plains during the late afternoon and evening. Temperatures will be cooler east of the mountains, with highs in the low/mid 80s across the plains and mid 70s in Colorado Springs. Friday through Monday...Daily afternoon/early evening thunderstorm activity looks to continue through the remainder of the long term period with favorable moisture and disturbed northwest flow persisting. Precip chances look greatest over the eastern mountains and plains, with slightly less activity forecast along the continental divide where flow is weaker and moisture less abundant. At least marginal instability along with increasing flow aloft as the upper jet sags south will allow for strong to severe storms to develop each day. Flash flooding will continue to be a concern as well. An improved severe setup could develop Monday over southern Colorado as mid-level flow increases and becomes more amplified above surface southeasterlies and near 60 dew points. Temperatures remain near/just below normal through Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1110 AM MDT Tue Jul 24 2018 Thunderstorms today will not be as widespread or strong as yesterday. Best chance of thunder at KCOS will be between 23 utc and 02 utc. I do not anticipate any low clouds later tonight. KPUB will have a chance of storms from 01 utc to 03 utc this evening. KALS may see a passing storm 23 ut to 01 utc. Otherwise VFR. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening for COZ072>080- 083-087. && UPDATE...HODANISH SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...HODANISH
Hazardous Weather Outlook National Weather Service Pueblo CO 1125 AM MDT Tue Jul 24 2018 COZ058>089-093>099-251730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1125 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop over the mountains this afternoon, with storms moving east across interior valleys and the I-25 Corridor late this afternoon, and then out across the adjacent eastern plains in the evening. The main threat from storms will be locally heavy rain. With grounds already saturated from rains yesterday, localized flash flooding will be possible. Burn scars, especially from highway 50 south to the New Mexico border, will be highly susceptible to flooding today. One or two of the storms on the plains will also be capable for producing wind gusts to 60 mph and hail up to the size of nickels. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A pattern of abundant moisture and disturbances embedded in northwest flow is forecast to remain in place through the next week. This setup will lead to daily thunderstorm chances across the mountains and plains, particularly over the eastern mountains and plains. The main threats with storms each day will be wind gusts up to 50 mph, small hail, lightning, and heavy rainfall. Some stronger storms may produce hail over 1" and winds to 60 mph. Flash flooding will be possible each day, especially over recent burn scars and urban areas. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and adjacent plains. Hodanish
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1148 AM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HEAVY RAIN 1 N LA JUNTA 37.99N 103.54W
07/23/2018 M2.48 INCH OTERO CO TRAINED SPOTTER
&&Special Weather Statement National Weather Service Pueblo CO 225 PM MDT TUE JUL 24 2018 COZ067-068-071-242100- Southern San Luis Valley CO- Eastern San Juan Mountains Above 10000 Ft CO- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO- 225 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO GRANDE AND NORTHWESTERN CONEJOS COUNTIES UNTIL 300 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 18 miles west of Capulin, or 30 miles north of Chama, moving southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southern Rio Grande and northwestern Conejos Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3732 10653 3740 10644 3730 10620 3717 10644 TIME...MOT...LOC 2025Z 308DEG 17KT 3732 10644 Hodanish
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT TUE JUL 24 2018
COZ062-063-076-077-242115-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
227 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 315 PM MDT...
At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 48 miles east of Gunnison, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nathrop.
LAT...LON 3875 10594 3872 10595 3871 10596 3869 10596
3869 10570 3845 10578 3862 10616 3876 10610
TIME...MOT...LOC 2027Z 283DEG 12KT 3867 10605
KTSSpecial Weather Statement National Weather Service Pueblo CO 232 PM MDT TUE JUL 24 2018 COZ084-085-242115- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 232 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 315 PM MDT... At 232 PM MDT, Doppler radar was tracking a strong thunderstorm near Black Forest, or 17 miles northeast of Colorado Springs. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Peyton and Black Forest. LAT...LON 3888 10443 3900 10480 3913 10482 3913 10432 TIME...MOT...LOC 2032Z 293DEG 4KT 3905 10466 KTS
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT TUE JUL 24 2018
COZ074-075-088-242115-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
235 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...
SOUTHEASTERN COSTILLA AND SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 315
PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stonewall, or 30 miles west of Trinidad, moving south
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Stonewall, Segundo, Gulnare, Boncarbo and Weston.
LAT...LON 3700 10517 3734 10515 3735 10468 3699 10463
3699 10493
TIME...MOT...LOC 2035Z 354DEG 8KT 3702 10502
KTSThe Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772698, 772699, 772700, 772701, 772702.